Pennsylvania, 2019Hail and Damaging Winds in Pennsylvania, June 29, 2019
June 29, 2019 · NWS BGM · 14 events in 4 counties and zones
A strong cold front moved through Northeast Pennsylvania during the afternoon and evening of the 29th. This sparked several severe thunderstorms ahead and along the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Northeast Pennsylvania during the afternoon and evening of the 29th. This sparked several severe thunderstorms ahead and along the frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 29, 1:09 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 29, 1:09 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
209 PM EDT Sat Jun 29 2019
.SYNOPSIS...
A cold front will drop south through the region today bringing
showers and thunderstorms. Some of the thunderstorms this
afternoon could produce gusty winds across the southern tier and
southern Catskills of New York, and northeast Pennsylvania.
Scattered showers and isolated thunderstorms will continue on
Sunday as an upper level low drops southeast out of Canada. High
pressure will return on Monday with dry weather.
&&
.NEAR TERM /THROUGH SUNDAY/...
1 pm update...
Severe thunderstorm watch issued until 7 pm south central NY and
NEPA.
Cells beginning to pop. Better convection in central PA may
brush Luzerne. Strength of the showers and thunderstorms should
increase in the twin tiers then drop southeast late afternoon.
930 am update...
Minor adjustments to the forecast mostly over the next 4 hours.
The current batch of showers is heading out. The thunderstorms
died as it moved into more stable air and lost its forcing.
Some clearing is occurring in Western NY. This is helping remove
the convective inhibition. Storms that were over Lake Erie were
moving southeast now. Only isolated now and moving south of the
area but foreshadowing what will happen here in the next 2
hours. One surface boundary is with the convection in nw pa and
sw NY. Another is just over the Canadian border. both will move
through our area providing a trigger. Still looking at the
potential of severe weather mainly in the southern half of the
CWA this afternoon. Biggest threat damaging winds, followed by
large hail. Not too concerned with the flood threat given the
movement and the dry weather of late.
previous discussion...
A weakening mid level wave is producing isolated to scattered
showers across central New York early this morning. Later this
morning a cold front will begin dropping south across the region
increasing the areal coverage of the convective activity. Models
indicate the southern tier, southern Catskills and northeast
Pennsylvania will destabilize enough before frontal passage for
MLCAPEs around 1500 J/kg. This combined with deep layer shear
values around 35-40 knots and mid level flow at 30 knots will
bring the potential for severe weather primarily over northeast
Pennsylvania but possibly across the southern tier and southern
Catskills. The main threat would be damaging winds and large
hail. From the northern Finger Lakes to the western Mohawk
Valley severe weather is unlikely. The convective activity will
drop south of the Wyoming Valley by early evening. Highs will
range from the upper 70s to lower 80s.
Tonight...The overnight period will be mainly dry until late
when an upper level low drops south to the Saint Lawrence
Valley by morning. This will bring a chance for showers to the
northern forecast area. Lows will range in the upper 50s to
lower 60s.
Sunday...The above mentioned upper level low will drop through
eastern New York/western New England and off Long Island by
evening. Showers will be most widespread from the western Mohawk
Valley across the western Catskills during the morning and
early afternoon period with just isolated coverage in the
central southern tier and Finger Lakes. By mid/late afternoon
the activity will be decreasing as this vertically stacked low
drop south and east. Models continue to show some instability
in the far east so will mention slight chance for thunder. By
afternoon winds will gust around 25 mph with highs only in the
mid 60s to lower 70s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
High pressure will build southeast into the region leading to a
dry period. This high pressure system will bring in a cool and
less humid airmass into the region as well. Lows Sunday night
look to take a decent dip into the 50's with highs Monday back
up into the 70's across the region on average.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Monday night: A cold frontal boundary will move through the region.
Lift looks sufficient for some showers just out ahead of the front.
Moisture and instability look limited overall. That should keep
thunder chances fairly low and any showers on the spottier side.
This front looks to clear our region fairly quickly as well. Clouds
and showers look to keep low temperatures up around 60.
Tuesday through Wednesday night: Another area of high pressure
builds into the region leading to another mainly dry period. The one
exception is a warm front is likely to approach the Finger Lakes
late Wednesday which could be enough for a stray storm or two. Highs
should range from the 70's into the 80's with lows in the low 60's.
Thursday through Saturday: Several decaying fronts will move into
the region coupled with moist southwesterly flow on the backside of
a strong high pressure ridge in the southeast. The combination of
these will likely lead to some shower and thunderstorm formation
during the peak heating hours and evenings each day. Given the
potential to impact outdoor plans on the 4th of July, stay tuned to
the latest forecast updates as we get a better picture for what will
happen getting closer to the holiday. With the added humidity lows
should be warmer averaging in the mid 60's with highs well into the
80's.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
130 pm update...
In general VFR this afternoon into late tonight. Late tonight
MVFR cigs drop south into CNY then continue through the morning.
Showers and thunderstorms have developed in south central NY
ahead of a cold front during the last hour. Have 1 or 2 hour
tempos for MVFR thunderstorms ELM/BGM/ITH. After this drops
southeast back to VFR.
Thunderstorms are possible at AVP 19 to 21z with MVFR
conditions. More are possible around 23z with less certainty so
not included.
SYR/RME should stay dry and VFR this afternoon.
Late tonight MVFR cigs will reach RME at 08z, then SYR and south
central NY by 12z. Fuel alternate cigs are likely at SYR/RME/BGM
and maybe ITH.
W/SW at 5-8 knots shifting to the northwest this afternoon
around 10 knots. Light westerly winds this evening. Sunday west
to northwest winds at 5 to 10 kts increasing to 10 to 15 kts
with higher gusts by 15z.
Outlook...
Sunday afternoon...Occasional showers and thunderstorms with
associated restrictions continue.
Sunday night and Monday... VFR.
Monday night and Tuesday...mainly VFR but possible restrictions
in scattered showers and maybe a thunderstorm.
Tuesday night and Wednesday...VFR.
Thursday...mainly VFR but possible restrictions
in scattered showers and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...RRM/TAC
NEAR TERM...RRM/TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...TAC
Hazardous weather outlook, Jun 29, 11:14 AM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1214 PM EDT Sat Jun 29 2019
NYZ062-PAZ038>040-043-044-047-048-072-301615-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1214 PM EDT Sat Jun 29 2019
...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
...POTENTIAL FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON INTO THE
EVENING...
Showers and thunderstorms are expected to drop southeast into
northeast Pennsylvania and Sullivan County NY by early Saturday
afternoon and last until the evening. Some thunderstorms will
produce strong damaging winds and large hail.
Monitor NOAA Weather radio, our website at weather.gov/bgm or your
favorite media or social media outlet for the latest information.
Listen for possible severe thunderstorm watches Saturday afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NYZ009-015>018-036-037-301615-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
1214 PM EDT Sat Jun 29 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ022-024-055>057-301615-
Steuben-Chemung-Tioga-Broome-Delaware-
1214 PM EDT Sat Jun 29 2019
...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
...POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY AFTERNOON
INTO THE EVENING...
Showers and thunderstorms are expected to drop southeast into
into central New York midday on Saturday and last until late
afternoon. A few thunderstorms to produce strong gusty winds and
hail.
Monitor NOAA Weather radio, our website at weather.gov/bgm or your
favorite media or social media outlet for the latest information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NYZ023-025-044>046-301615-
Schuyler-Tompkins-Cortland-Chenango-Otsego-
1214 PM EDT Sat Jun 29 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
...POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY AFTERNOON
INTO THE EVENING...
Showers and thunderstorms are expected to drop southeast into
into central New York midday on Saturday and last until the late
afternoon. There is a potential for a few thunderstorms to produce
strong gusty winds and hail.
Monitor NOAA Weather radio, our website at weather.gov/bgm or your
favorite media or social media outlet for the latest information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 29, 12:47 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
147 PM EDT Sat Jun 29 2019
NYZ023>025-055-056-291830-
Chemung NY-Schuyler NY-Tioga NY-Broome NY-Tompkins NY-
147 PM EDT Sat Jun 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL SCHUYLER...
SOUTHWESTERN BROOME...NORTHEASTERN CHEMUNG...CENTRAL TIOGA AND
SOUTHWESTERN TOMPKINS COUNTIES UNTIL 230 PM EDT...
At 147 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Danby to near Tyrone. Movement was
southeast at 20 mph.
Small hail and strong wind gusts will be possible with these storms.
Locations impacted include...
Vestal, Endicott, Newfield, Owego, Danby, Watkins Glen, Catharine,
Montour Falls, Newark Valley and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4205 7592 4223 7683 4238 7706 4245 7707
4236 7638
TIME...MOT...LOC 1747Z 305DEG 16KT 4229 7648 4239 7701
BJGLocal storm report, Jun 29, 1:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG OWEGO 42.10N 76.26W
06/29/2019 TIOGA NY 911 CALL CENTER
TREE DOWN ON WIRES, WEST AVE. TIME ESTIMATED FROM
RADAR.
&&
HLCSpecial weather statement, Jun 29, 1:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
256 PM EDT Sat Jun 29 2019
NYZ055-056-PAZ038-039-291945-
Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
256 PM EDT Sat Jun 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
BROOME...SOUTHEASTERN TIOGA...NORTHERN SUSQUEHANNA AND NORTHEASTERN
BRADFORD COUNTIES UNTIL 345 PM EDT...
At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Great Bend to Tioga Center. Movement was
southeast at 20 mph.
Small hail and strong wind gusts will be possible with these storms.
Locations impacted include...
Binghamton, Vestal, Endicott, Kirkwood, Conklin, Owego, Susquehanna,
Susquehanna Depot, Hallstead and New Milford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4185 7550 4191 7616 4212 7643 4207 7572
TIME...MOT...LOC 1856Z 309DEG 16KT 4199 7574 4208 7635
BJG
Local storm report, Jun 29, 2:01 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL VESTAL 42.08N 76.05W
06/29/2019 E0.75 INCH BROOME NY NWS EMPLOYEE
123 RIDGE RD
&&
HLCSpecial weather statement, Jun 29, 2:09 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
309 PM EDT Sat Jun 29 2019
PAZ047-292000-
Luzerne PA-
309 PM EDT Sat Jun 29 2019
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL LUZERNE COUNTY UNTIL 400
PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pond Hill, or 8 miles northeast of Berwick, moving east at 30 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Nanticoke, Freeland, Ashley, Bear Creek, Dorrance, Slocum, White
Haven, Preston, Sugar Notch and Shickshinny.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4107 7623 4123 7621 4119 7565 4117 7563
4116 7560 4112 7563 4112 7565 4113 7568
4109 7577 4105 7577 4101 7573 4098 7582
TIME...MOT...LOC 1909Z 279DEG 28KT 4113 7611
BJGEvent by event
8 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Susquehanna
- When
- June 29, 2:20 PM EST
- Where
- Susquehanna County, 1.54 mi E of Birchardville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.850, -75.990
Strong thunderstorm winds brought down multiple trees in the area of the intersection of Warner Road and Chestnut Ridge Road.
Thunderstorm Wind, Susquehanna
- When
- June 29, 2:28 PM EST
- Where
- Susquehanna County, 1.24 mi NE of Heart Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.880, -75.760
Strong thunderstorm winds brought down wires, which blocked Wagner Road.
Thunderstorm Wind, Susquehanna
- When
- June 29, 2:30 PM EST
- Where
- Susquehanna County, 1.69 mi ESE of Heart Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.860, -75.750
Strong thunderstorm winds brought down wires along Route 706.
Thunderstorm Wind, Susquehanna
- When
- June 29, 2:36 PM EST
- Where
- Susquehanna County, 1.38 mi S of New Milford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.860, -75.730
Strong thunderstorm winds brought down a tree on Harford Road.
Thunderstorm Wind, Susquehanna
- When
- June 29, 2:48 PM EST
- Where
- Susquehanna County, 1.09 mi WSW of Gibson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.794, -75.670
Strong thunderstorm winds brought down a tree across a roadway.
Hail, Susquehanna
- When
- June 29, 2:57 PM EST
- Where
- Susquehanna County, 2.32 mi SSW of West Lenox
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.690, -75.720
Hail, Susquehanna
- When
- June 29, 3:02 PM EST
- Where
- Susquehanna County, 1.55 mi E of Glenwood
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 41.650, -75.700
Thunderstorm Wind, Lackawanna
- When
- June 29, 3:05 PM EST
- Where
- Lackawanna County, Fleetville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.600, -75.720
Strong thunderstorm winds brought down a tree across a roadway in Benton Township.
Lightning, Lackawanna
- When
- June 29, 3:13 PM EST
- Where
- Lackawanna County, 1.24 mi SW of East Benton
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.570, -75.690
A lightning strike from a thunderstorm caused a transformer explosion near 500 Kennedy Creek Road.
Hail, Lackawanna
- When
- June 29, 3:28 PM EST
- Where
- Lackawanna County, 1.48 mi NNE of Clarks Summit
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.500, -75.690
Thunderstorm Wind, Lackawanna
- When
- June 29, 3:44 PM EST
- Where
- Lackawanna County, 1.25 mi ESE of Dunmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.420, -75.630
Strong thunderstorm winds brought down a tree near Roosevelt Street.
Thunderstorm Wind, Wayne
- When
- June 29, 3:51 PM EST
- Where
- Wayne County, 0.69 mi S of Hawley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.470, -75.180
Strong thunderstorm winds brought down a tree and wires near 618 Fern Street.
Hail, Bradford
- When
- June 29, 6:41 PM EST
- Where
- Bradford County, 0.86 mi SW of Warren Center
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -76.180
Hail, Bradford
- When
- June 29, 6:41 PM EST
- Where
- Bradford County, 0.69 mi S of Warren Center
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -76.170
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 29, 20193 deaths · 3 events
- Excessive Heat in Arizona, June 29 to 30, 20193 deaths · 3 events
- Hail and Damaging Winds in Pennsylvania, June 29, 201935 injured · $105,000 · 52 kt wind · 31 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29 to 30, 20191 death · 63 kt wind · 10 events
- Hail in North Dakota, June 29, 2019$900,000 · 3 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, June 29, 20191 in hail · 62 events
- Hail and Damaging Winds in Texas, June 29, 2019$82,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Jersey, June 29, 20191.75 in hail · 50 events
- Hail and Damaging Winds in New York, June 29, 2019$40,000 · 1.25 in hail · 12 events
- Damaging Winds in New Jersey, June 29, 2019$41,000 · 61 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, June 29, 2019$20,000 · 1.5 in hail · 25 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29, 20191.75 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838368, 838369, 838370, 838371, 838372, 838373, 838374, 838375, 838376, 838377, 838378, 838379, 838380, 838381.